New Jersey, 2010

Lightning Strike in New Jersey, August 12, 2010

August 12, 2010 · NWS PHI · 1 event in 1 county or zone

A shower and thunderstorm complex that moved through the southern part of New Jersey caused a barn fire in Salem County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A shower and thunderstorm complex that moved through the southern part of New Jersey caused a barn fire in Salem County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 12, 4:28 AM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 12, 4:28 AM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
528 AM EDT THU AUG 12 2010

.SYNOPSIS...
HIGH PRESSURE BUILDS INTO COASTAL NORTHERN NEW ENGLAND THROUGH FRIDAY
AND FILTERS COOLER AIR INTO OUR AREA. MEANWHILE...LOW PRESSURE
ORGANIZING ALONG THE NORTH CAROLINA COAST TODAY WILL PRODUCE SHOWERS...
SOME HEAVY...TO PARTS OF OUR AREA TODAY...ESPECIALLY THE INTERIOR.
THE LOW WILL MOVE OUT TO SEA FRIDAY. BY THE END OF THE WEEKEND THE
NEW ENGLAND HIGH PRES SYSTEM WILL STRETCH FROM THE MARITIMES TO
THE CAROLINA COAST AND RETURN VERY WARM AND HUMID AIR TO OUR AREA
NEXT WEEK. A COOL FRONT WILL APPROACH FROM THE WEST NEXT TUESDAY
OR WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ISOLATED HEAVY SHOWERS IN NW NJ AND NE PA THROUGH 515 AM. NOWS
ISSUED. SO FAR FFMP KEEPS THIS UNDER 1.75 INCHES AND NOR PROBLEMS
BUT NEEDS TO BE MONITORED FOR SLOW MOVING UNDER 20K TOP SHOWERS.

LARGE MASS OF SHOWERS ASSTD WITH MID LEVEL VT MAX WILL PROBABLY
TURN ESEWD TODAY. TIMES INTO PHL 12Z-13Z IF IT HOLDS TOGETHER.

THUNDER SHOULD BE CONFINED TO THE FAR W PART OF OUR AREA TODAY.

POP FORECAST IS AVERAGE OR BELOW AVERAGE WITH THE EXTENT OF
WIDESPREAD MEASURABLE SOMEWHAT IN DOUBT THOUGH IT LOOKS LIKE SE
PA...NE MD...DEL ARE TARGETED TODAY.

MAX TEMPS TODAY WILL BE AFFECTED BY THE TIMING OF THE SHOWERS WITH
THE MIDDAY/AFTN MAX TEMP. HAVE FCST BELOW THE COMBINED NCEP MOS
GUIDANCE IN INTERIOR S NJ ...DEL/SE PA AND MAY STILL BE TOO WARM
THIS AFTN?

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
INCREASING E BL FLOW AND SE FLOW JUST ABOVE THE BL EXPECTED INTO
FRI AS HIGH PRES BUILDS INTO COASTAL NEW ENGLAND.

HIGH PWAT AND SOMEWHAT UNSTABLE AIR IN THE FGEN REGEN WITH SELY
850 FLOW AND GENERALLY LIGHT AND EVENTUALLY EVOLVING NW FLOW AT 700
MB WILL PROBABLY YIELD SMALL POCKETS SUBSTANTIAL RFALL BY FRIDAY...
MAINLY DELAWARE RIVER/BAY WEST.

WHILE MOST SPOTS WILL PROBABLY SEE LESS THAN ONE HALF OF RAIN THE
NEXT DAY OR SO...BRIEF POOR DRAINAGE FLOODING PROBLEMS ARE NOT OUT
OF THE QUESTION IN THIS HIGH PWAT AIRMASS OF SLOW MOVING CELLS...
ESPECIALLY IF ANY OF THESE CELLS HOOK BECOME NEARLY STATIONARY FOR
MORE THAN AN HOUR.

THE POP FORECAST LOWERS FRIDAY AS DRIER AIR GRADUALLY INFILTRATES
TO THE WEST.

SATURDAY SHOULD SEE BRIGHTENING SKIES AS RIDGING ALOFT ARRIVES.

POPS WERE A BLEND OF 21Z SREF AND 00Z GFS MOS GUIDANCE.

BELOW AVG CONFIDENCE IN THE POP FCST TONIGHT AND FRIDAY. ITS
POSSIBLE THAT NO RAIN OCCURS AFTER TODAYS BATCHES OF SHOWERS
PROCEED SEWD OUT OF OUR AREA LATE TODAY.

TEMPS WERE BLENDED 00Z NAM/GFS MOS GUIDANCE AND MAY YET ADJUST A BIT
MORE ONCE THE DELAYED 00Z/12 ECMWF ARRIVES.

WE VIEWED THE SWODY1.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE OVERALL SYNOPTIC PATTERN IS COMPRISED OF AN EXPANSIVE
UPPER-LEVEL RIDGE ACROSS THE SOUTHERN STATES TO EVEN THE FOUR
CORNERS REGION. A RIDGE IS ALSO FORECAST TO BE POSITIONED IN FAR
WESTERN CANADA. THIS TYPICALLY POINTS TO TROUGHING MOVING ACROSS THE
REMAINDER OF CANADA WHICH THEN ALLOWS THE RIDGE TO AMPLIFY INTO THE
MID ATLANTIC AND NORTHEAST FOR A TIME. THE MODEL CONSENSUS OVERALL
IS GOOD REGARDING THIS PATTERN, HOWEVER AS ALWAYS THE CASE AS WE
FORECAST FARTHER OUT IN TIME, THE DETAILS BECOME NOT AS CLEAR. THIS
APPEARS TO REVOLVE AROUND THE TIMING OF ASSOCIATED COLD FRONTS INTO
THE NORTHEAST AS TROUGHING EVENTUALLY KNOCKS THE NARROW RIDGING DOWN
SOME, AND JUST HOW MUCH MOISTURE RETURN OCCURS ON THE BACKSIDE OF
THE DEPARTING SURFACE HIGH. THE MODEL GUIDANCE HAS BEEN TENDING TO
OVERDO THE CONVECTIVE CHCS/COVERAGE THIS SUMMER ACROSS THE BULK OF
OUR CWA. THIS MAY END UP BEING THE CASE AGAIN AS WE GO THROUGH THIS
TIME FRAME, ESPECIALLY IF THE UPPER-LEVEL ENERGY WITH THE INCOMING
TROUGH LAGS MORE TO OUR WEST. HPC WENT WITH THE GFS SOLUTION HOWEVER
SOME BLENDING OF THE GFS AND ECMWF WAS ALSO INCORPORATED. WE
INITIALIZED THE DATABASE WITH HPC GUIDANCE, BUT THEN MADE SOME
MOSTLY MINOR ADJUSTMENTS AFTER ADDITIONAL COLLABORATION. WE DID
LOWER HPC POPS SOME GIVEN INCREASED UNCERTAINTY IN TIMING AND
QUESTIONS REGARDING CONVECTIVE POTENTIAL/COVERAGE.

BASED ON THE ABOVE, HIGH PRESSURE NEAR THE COAST OF MAINE IS
FORECAST TO SLIDE EAST AND GIVE WAY ACROSS THE MID ATLANTIC. THIS IS
IN RESPONSE TO THE UPPER-LEVEL RIDGE BECOMING ERODED AS TROUGHING
AMPLIFIES INTO THE GREAT LAKES REGION. AS THE RETURN FLOW BECOMES
MORE ESTABLISHED ON THE BACKSIDE OF THE SURFACE HIGH, A WARM FRONT
SHOULD ORGANIZE AND LIFT NEAR THE AREA ESPECIALLY TO OUR WEST SUNDAY
AS THE STRONGER WAA IS FORECAST TO SURGE NORTHEASTWARD AHEAD OF A
COLD FRONT. THIS RETURN FLOW ALONG WITH THE WARM FRONT, MIGHT BE
ENOUGH TO PRODUCE SOME CONVECTION THEREFORE SOME SLIGHT CHC TO LOW
CHC POPS WERE USED FROM WEST TO EAST. SINCE THE MAIN TROUGH AXIS IS
FORECAST TO LINGER WELL TO OUR NORTHWEST FOR AWHILE, THE COLD FRONT
SHOULD TEND TO GRADUALLY SETTLE INTO OUR AREA MONDAY NIGHT AND
TUESDAY. SOME SHORT WAVE ENERGY SPINNING AROUND THE UPPER-LEVEL
TROUGH MAY BE ABLE TO FOCUS SOME CONVECTION, THEREFORE SLIGHT CHC TO
CHC POPS WERE USED THROUGH TUESDAY NIGHT. THE BETTER CHC MIGHT END
UP BEING ACROSS OUR WESTERN ZONES AS CONVECTION MAY END UP HAVING TO
MOVE INTO THESE AREAS FROM THE WEST. THE BOUNDARY MAY THEN STALL IN
OUR VICINITY OR EVEN WASH OUT AS RIDGING TRIES TO BUILD AGAIN
TUESDAY INTO WEDNESDAY AHEAD OF ANOTHER COLD FRONT AND ADDITIONAL
TROUGH AMPLIFICATION. THIS FRONT LOOKS TO ARRIVE INTO OUR AREA
WEDNESDAY OR PERHAPS A LITTLE BEYOND DEPENDING ON THE TIMING. AS A
RESULT, LOW CHC POPS WERE INCLUDED FOR WEDNESDAY. WHILE THE AREAL
COVERAGE AND TIMING CARRIES SOME UNCERTAINTY, THERE APPEARS TO BE AN
INCREASING CHC OF SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE ONSHORE FLOW HAS BEGUN AND IN TYPICAL FASHION, LOW CIGS HAVE
BEEN JUMPING UP AND DOWN ALL NIGHT IN OUR SOUTHERN AND EASTERN AREAS.
MOST CONDITIONS HAVE BEEN VFR NORTH AND WEST, BUT HAVE DROPPED TO
MVFR AND EVEN TO IFR IN SOME LOCATIONS SOUTH AND EAST. EXPECT MAINLY
VFR AFTER SUNRISE UNTIL THE SHOWERS AND TSTMS BEGIN TO TAKE OVER.
HAVE A FEW STARTING TO DEVELOP IN OUR NORTHERN AREAS RIGHT NOW, BUT
MOST OF THE ACTIVITY WILL BE MOVING IN FROM THE WEST DURING THE DAY.
WINDS WILL BE FROM THE EAST AT AROUND 10 KT.

OUTLOOK...
COULD SEE A REPEAT PERFORMANCE TONIGHT WITH THE STRATUS AND FOG,
AS THE BOUNDARY LAYER FLOW REMAINS EAST AROUND THE SURFACE
HIGH TO THE NORTH. AFTER THIS, COULD SEE SOME DRIER AIR TRY TO WORK
SOUTHWEST WITH THE HIGH. OVERALL, EXPECTING CONDITIONS TO BECOME
VFR AGAIN FRIDAY WITH ONLY A FEW SCATTERED SHOWERS POSSIBLE.
COULD BE LOOKING AT DRIER CONDITIONS FOR AT LEAST THE START OF THE
UPCOMING WEEKEND.

&&

.MARINE...
ENJOY THE QUIET CONDITIONS WHILE YOU CAN. AN ONSHORE EASTERLY FLOW
HAS SET IN AND WILL CONTINUE WELL INTO THE WEEKEND. THE PRESSURE
GRADIENT WILL ALSO TIGHTEN A BIT. THIS WILL CAUSE WINDS TO INCREASE
AND SEAS TO BUILD. WINDS MAY MAX OUT IN THE 20 TO 25 KT RANGE BUT
SEAS ARE NOW FORECAST TO BUILD TO 5 OR 6 FT ON OUR OCEAN WATERS.
FOR THIS REASON A SMALL CRAFT ADVISORY WILL GO INTO EFFECT AT
6 AM FRIDAY. FOR NOW, THE ADVISORY WILL REMAIN IN EFFECT THROUGH
FRIDAY NIGHT BUT COULD BE EXTENDED SINCE SEAS ARE FORECAST TO
REMAIN HIGH THROUGH THE WEEKEND.

HIGH PRESSURE TO OUR NORTH WILL BE THE DOMINANT FEATURE INTO THE
UPCOMING WEEKEND. THERE IS SOME INDICATION OF A DROP IN THE GRADIENT
AS THE SURFACE HIGH MOVES FURTHER AWAY FROM NORTHERN NEW ENGLAND COAST
SATURDAY NIGHT AND SUNDAY. THIS WOULD ALLOW WINDS TO DIMINISH A BIT
BUT SEAS WILL TAKE LONGER TO DROP OFF AS THE EASTERLY SWELL WILL BE
WELL DEVELOPED...AND COULD LAST INTO SUNDAY.

&&

.TIDES/COASTAL FLOODING...
WITH TIDES CURRENTLY RUNNING OVER 1/2 FOOT ABOVE NORMAL AND AN
ONSHORE FLOW DEVELOPING, MINOR TIDAL FLOODING WILL BE A CONCERN
FOR THE NEXT FEW DAYS. OCEAN FRONT SECTIONS OF NEW JERSEY, AND TO A
LESSER EXTENT DELAWARE, HAD MINOR SPILLOVER LAST EVENING. ALL
INDICATIONS ARE THAT THE TIDAL DEPARTURES WILL BE INCREASING AS
THE ONSHORE FLOW INCREASES. IT ALSO APPEARS THAT WATER PUSHED INTO
DELAWARE BAY WILL PRODUCE SOME MINOR TIDAL FLOODING THERE ALSO.
FOR THIS REASON, A COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR
THE NEXT TWO HIGH TIDE CYCLES ALONG THE NEW JERSEY AND DELAWARE
OCEAN FRONTS AND ON DELAWARE BAY. THIS ALSO INCLUDES THE BACK BAYS.
THE NEXT HIGH TIDE CYCLE THIS MORNING IS THE LOWER OF THE TWO DAILY
HIGH TIDES. EVEN SO, WATER LEVELS IN MANY AREAS WILL APPROACH OR
REACH MINOR TIDAL FLOOD HEIGHTS. THE HIGH TIDE CYCLE EARLY TONIGHT
SHOULD SEE EVEN HIGHER LEVELS, SINCE IT IS THE HIGHER OF THE TWO
TIDES AND TIDAL DEPARTURES SHOULD BE GREATER AT THAT TIME.

HIGH TIDES ALONG THE NJ AND DE COASTS WILL RUN FROM 930 AM TO
1130 AM AND FROM 10 PM TO MIDNIGHT. TIMES ON DELAWARE BAY AND ON
THE BACK BAYS WILL RUN UP TO 2 HOURS LATER.

&&

.RIP CURRENTS...
AS THE EASTERLY FETCH INCREASES TODAY INTO FRIDAY...THE RIP CURRENT
THREAT COULD INCREASE TO MODERATE. THIS APPEARS TO BE MORE LIKELY
FRIDAY THAN TODAY.

&&

.CLIMATE...
CORRECTED RTP WAS SENT THIS PAST WED EVENING FOR THE MAX TEMP AT
KACY. 5P CLIPHL DID NOT CATCH THE HIGH OF 96 TODAY THAT OCCURRED
AFTER THE 5PM OB AS ASSOCIATED CLIPHL.

A QUICK CHECK OF CLI FOR THE FIRST 11 DAYS...PHL ALREADY ABOVE NORMAL
FOR THE MONTH OF AUGUST ON NUMBER 90 OR HIGHER DAYS. NORMAL IS ABOUT
5 AND 6 HAVE OCCURRED. ALSO FOR THE YEAR TO DATE...42 SO
FAR...NORMAL AROUND 21.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...COASTAL FLOOD ADVISORY FROM 9 AM THIS MORNING TO 3 AM EDT
     FRIDAY FOR NJZ012>014-016-020>027.
DE...COASTAL FLOOD ADVISORY FROM 9 AM THIS MORNING TO 3 AM EDT
     FRIDAY FOR DEZ001>004.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM FRIDAY TO 6 AM EDT SATURDAY FOR
     ANZ450>455.

&&

SYNOPSIS...DRAG
NEAR TERM...DRAG 527A
SHORT TERM...DRAG 527A
LONG TERM...GORSE
AVIATION...RPW
MARINE...RPW
TIDES/COASTAL FLOODING...
RIP CURRENTS...
CLIMATE...
Hazardous weather outlook, Aug 12, 3:27 AM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
427 AM EDT THU AUG 12 2010

MDZ008-012-015-019-020-NJZ001-007>010-015-017>019-PAZ054-055-060>062-
067>071-130830-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-
HUNTERDON-SOMERSET-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
427 AM EDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED HEAVY SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED
TODAY OVER EASTERN PENNSYLVANIA...DELAWARE...NORTHEAST MARYLAND
AND INTERIOR NEW JERSEY. THE HEAVY RAIN MAY CAUSE BRIEF POOR
DRAINAGE FLOODING.

THE BEST CHANCE FOR THUNDER IS IN SOUTHEAST PENNSYLVANIA NEAR THE
MARYLAND BORDER DOWN INTO NORTHEAST MARYLAND AND ACROSS THE STATE
OF DELAWARE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-NJZ012-013-016-020>023-027-130830-
NEW CASTLE-KENT-INLAND SUSSEX-MIDDLESEX-WESTERN MONMOUTH-SALEM-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
427 AM EDT THU AUG 12 2010

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 3 AM
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

THERE IS A CHANCE FOR A HEAVY RAIN PRODUCING THUNDERSTORM LATE
THIS MORNING OR THIS AFTERNOON...MAINLY IN DELAWARE. THIS COULD
PRODUCE BRIEF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE MAY BE A REPEAT EPISODE OF MINOR COASTAL FLOODING AROUND THE
TIME OF FRIDAYS HIGH TIDES.

THERE MAY BE AN INCREASED RISK OF DANGEROUS RIP CURRENTS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-130830-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
427 AM EDT THU AUG 12 2010

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR A THUNDERSTORM LATE THIS MORNING OR THIS
AFTERNOON...MAINLY IN THE DELAWARE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-470-130830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
427 AM EDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR A THUNDERSTORM LATE THIS MORNING OR THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-130830-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
427 AM EDT THU AUG 12 2010

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 3 AM
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

THERE IS A CHANCE FOR A THUNDERSTORM LATE THIS MORNING OR THIS
AFTERNOON...MAINLY IN THE DELAWARE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE MAY BE A REPEAT EPISODE OF MINOR COASTAL FLOODING AROUND THE
TIME OF FRIDAYS HIGH TIDES.

THERE MAY BE AN INCREASED RISK OF DANGEROUS RIP CURRENTS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 6:13 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
713 AM EDT THU AUG 12 2010

MDZ008-012-015-019-020-PAZ067-121215-
CAROLINE MD-CECIL MD-CHESTER PA-KENT MD-QUEEN ANNE'S MD-TALBOT MD-
713 AM EDT THU AUG 12 2010

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...CECIL...CHESTER...
KENT...QUEEN ANNE'S AND TALBOT COUNTIES...

AT 710 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES SOUTHWEST
OF LANCASTER TO 21 MILES WEST OF CENTERVILLE...MOVING EAST AT 25
MPH. THE THUNDERSTORMS WILL BE NEAR CHESTER...STEVENSVILLE SOUTH
AROUND 730 AM...OVERTON...NEWTOWN AROUND 745 AM...ROCK SPRINGS...WYE
MILLS AROUND 800 AM...WEST NOTTINGHAM AND CRUMPTON AROUND 815 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3905 7631 3900 7627 3900 7618 3903 7625
      3916 7628 3934 7618 3942 7602 3951 7599
      3956 7610 3972 7624 3974 7613 3980 7606
      3980 7597 3935 7579 3885 7581 3885 7621
      3894 7624 3890 7624 3893 7628 3885 7639

HAYES
Special weather statement, Aug 12, 6:35 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
735 AM EDT THU AUG 12 2010

MDZ012-015-121230-
KENT MD-QUEEN ANNE'S MD-
735 AM EDT THU AUG 12 2010

...A STRONG THUNDERSTORM WILL AFFECT KENT AND QUEEN ANNE'S
COUNTIES...

AT 732 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF BALTIMORE...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR NEWTOWN AND LANGFORD AROUND 830
AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3918 7628 3924 7623 3927 7622 3930 7619
      3932 7619 3934 7617 3935 7614 3938 7612
      3936 7595 3905 7604 3912 7625 3914 7626
      3915 7628

HAYES
Special weather statement, Aug 12, 6:56 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
756 AM EDT THU AUG 12 2010

DEZ001>004-MDZ008-012-015-019-020-121400-
CAROLINE MD-CECIL MD-DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT MD-
KENT DE-NEW CASTLE DE-QUEEN ANNE'S MD-TALBOT MD-
756 AM EDT THU AUG 12 2010

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...CECIL...KENT...NEW
CASTLE...QUEEN ANNE'S...SUSSEX AND TALBOT COUNTIES...

AT 753 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST
OF ELKTON TO 37 MILES SOUTH OF BALTIMORE...MOVING SOUTHEAST AT 40
MPH. THE THUNDERSTORMS WILL BE NEAR MASSEY...KENTON AROUND 815 AM...
WYOMING...CAMDEN AROUND 830 AM...MAGNOLIA...BIG STONE BEACH AROUND
845 AM...SLAUGHTER BEACH...SYCAMORE AROUND 900 AM...GUMBORO AND
REHOBOTH BEACH AROUND 915 AM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 3846 7570 3867 7576 3856 7605 3868 7636
      3887 7625 3882 7621 3883 7620 3894 7624
      3884 7638 3885 7639 3905 7631 3900 7618
      3918 7628 3944 7600 3971 7615 3979 7549
      3951 7566 3880 7507 3846 7503

NIERENBERG
Special weather statement, Aug 12, 7:31 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
831 AM EDT THU AUG 12 2010

DEZ001-002-MDZ008-012-015-020-NJZ016-021-PAZ067-121330-
CAROLINE MD-CECIL MD-CHESTER PA-CUMBERLAND NJ-KENT MD-KENT DE-
NEW CASTLE DE-QUEEN ANNE'S MD-SALEM NJ-
831 AM EDT THU AUG 12 2010

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...CECIL...CHESTER...
CUMBERLAND...KENT...NEW CASTLE...QUEEN ANNE'S AND SALEM COUNTIES...

AT 829 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF
ELKTON TO 10 MILES WEST OF CENTERVILLE...MOVING EAST AT 35 MPH. THE
THUNDERSTORMS WILL BE NEAR CRUMPTON...CHURCH HILL AROUND 830
AM...WEST NOTTINGHAM...ZION AROUND 845 AM...CHERRY HILL...BARKSDALE
AROUND 900 AM...NEW CASTLE...BROOKSIDE AROUND 915 AM...MAGNOLIA AND
FELTON AROUND 930 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3904 7630 3900 7618 3905 7625 3921 7611
      3938 7612 3942 7602 3951 7599 3972 7624
      3974 7540 3945 7519 3923 7519 3923 7520
      3946 7555 3958 7556 3946 7558 3924 7538
      3904 7536 3895 7551 3895 7636

HAYES
Local storm report, Aug 12, 7:55 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
855 AM EDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     TSTM WND GST     TILGHMAN ISLAND         38.71N 76.34W
08/12/2010  E63.00 MPH       TALBOT             MD   MESONET

&&

HAYES

The radar

The Philadelphia radar (KDIX), 79 km away, was scanning. The volume nearest the first event began at 13:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Salem

When
August 12, 8:30 AM EST
Where
Salem County, 0.08 mi E of Pittsgrove
Property damage
$50,000
Crop damage
$1,000
Reported by
Newspaper
Coordinates
39.620, -75.228

A positive cloud-to-ground lightning strike caused a barn fire just north of the Pole Tavern Traffic Circle on New Jersey State Route 77 in Upper Pittsgrove Township. Lightning struck the peak of the barn and traveled down through the silo. Sparks flew onto hay stored in the barn and started the fire. All 326 bales of hay along with heavy equipment were destroyed. No injuries were reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256706.